Thursday, August 12, 2010

Coming Out of the Fog

I created this postcard a while back for Beth’s Great Stitched Postcard Swap. The rules were that it had to be stitched in some way and include something wrapped around the theme of “time.” I mailed it off months ago, to Australia no less, but unfortunately I’ve never received one in return. Oh well, guess that’s how swaps go some times. I have been participating in a couple other postcard swaps and those have been a bit more successful, so I’ll share some of those soon. And I’m way overdue on catching up on some mail art for a couple friends, so I hope to get to that this weekend!

I thought the topic of time was perfect for me today as I’ve been in a bit of a fog as to where mine has gone lately. Obviously, my little blog has been a bit neglected here lately, and I feel like I haven’t been able to get anything accomplished. I’ve been more scattered-brained than usual and tired all the time, and I've been having a heck of a time getting out of bed in the morning for about a month. But I think I finally pinned it down last night! I blogged about my balance dysfunction a while back here (and that vestibular rehab therapy did absolutely nothing for me, by the way). Earlier this summer, I had a really bad few weeks….the entire month of June really. It started with a very bad spin that lasted….four….days. It was awful. It actually happened while I was in Tallahassee for a conference. First spin came on that Wednesday night, then another Thursday morning and then the spinning just would not stop. If something like that had to happen out of town, I was very blessed that it happened in Tallahassee where I have a good support group of friends. My dear friend Jim (otherwise known as my other husband) picked me up at the hotel Thursday morning and took me to his office. The owner of their company lives in Tampa but is in Tallahassee pretty regularly, so they actually have a sleeping suite there in the office. That way, I could try to sleep it off in a place where someone could keep an eye on me instead of being alone in a hotel room.

The spinning still had not stopped by the end of Jim’s workday, so he took me over to my good friend KT’s house so she could keep an eye on me for the night. I took two Tylenol PM’s and tried to continue to sleep it off (I had already thrown up all my dizzy meds that I had brought with me). Friday morning, I still had not stopped spinning, so we decided we had to get me home. I called DH, and Jim drove me half way, meeting DH in the middle. I had to leave my van sitting in the DoubleTree parking garage. Thankfully a couple of my former students, both now at FSU, were able to drive it home for me that next day.

By the time I got home Friday afternoon, I wasn’t able to get in to see my dizzy doc, so I just went to Solantic. I told that doc that I have a severe balance disorder that I was being treated for, but the spins had never lasted as long as these were lasting. He checked me out and did determine that I had a slight ear infection that might have been contributing to the problem. He gave me a heavy dose of antibiotics to try to clear that up quickly, and the spinning actually started to settle down Saturday afternoon.

Then the next week, I had another bad spin. And then another the week after that, and another the week after that. My dizzy doc ran more tests on me to see if anything had changed and, though my ear drum is continuing to pull away on my left side (trying to compensate for the extreme lack of balance function in that ear), everything else appeared status quo. He chalked it up to a bout with positional vertigo compounded by my regular spins and decided I needed to up my regular dizzy med dosage to a full pill instead of a half.

And that brings me back to my time fog. I realized last night that this fog I’ve been in has pretty much correlated to the time I’ve been taking the full pill (I’m on klonopin, which if you Google you can find out all sorts of good stuff…but really I’m not psychotic, since you’ll see that one of its primary uses is as an anti-psychotic! Rarely do any of the sites mention that it’s also often used in treating severe vertigo!). The major side effect for me has always been increased drowsiness and lack of concentration. So last night, I went back to half a pill….and this morning I was actually able to get out of bed a little easier and I have a little more energy today! Keep your fingers crossed for me that I can go back to half a pill permanently without spinning!

*We will now return to your regularly scheduled Artful Happiness programming…. :-)

13 comments:

Sharon said...

Oh my, I just had to come and wish you well. Living in a fog is bad enough but spinning when you don't want to must be frustrating to say the least.

ana said...

oh my. that does not sound fun. i hope that the cause of the spinning can be pinned down a bit better & you can get out of that fog. i must say i love that you refer to the doctor as "dizzy doc" :D

& i am in love with that postcard. brilliant!

Gwynnie B said...

Oh Kelly, I'm so sorry to hear about your spells. My mom suffers from vertigo so I know the frustration you're feeling. And as good as meds can be they can also cause The Fog, which is no fun.

Don't give up! I finally found a doc to help with my extremely low blood pressure, and what a difference. No one seemed concerned since it wasn't high blood pressure, but this doc did after one test. So hoping your doc can figure this out and get you back to your perky self :)

Sending groovy vibes, peaceful thoughts and healing hugs...

xXoO,
Your Separated Sistah

Becca said...

Hope you're feeling better soon Kelly, and I love your fabric postcard. If I thought I could make one (I've never tried before) I would send one to you!
Best wishes!

Becky Shander said...

I hope that your new dose will work out better for you. I've had severe dizziness recently too due to something simple to fix - I had a tiny particle stuck in my ear canal which my doctor removed very simply. After suffering for almost a full year with this problem I was elated when it was removed (and only took minutes.) Please feel free to email me if you'd like to get more info. on how I found relief.

I hope you feel better soon.

Kelly Warren said...

thanks all!

becca I'm sure you can create a stitched postcard! it's really pretty simple and very freeing! only basic sewing skills areneeded. :-)

becky, i know exactly what you are talking about and my dizzy doc has checked me for that several times over the years. my spins are caused from severe irreversible inner ear damage, so unfortunately, their is no fix, just good drugs. i try to keep a sense of humor about it and joke about being a dizzy blonde. no sense in drowning in what you know can't be fixed. i'm just very thankful that the good Lord keeps an eye on me and ensures that my spins do not happen while I'm driving. :-)

Jill Eudaly said...

hope things get back to normal soon. will say a prayer for you today.
jill

cath c said...

kelly, i am so sorry you have to go through all of that! i can't imagine feeling spinny for several days. i really hope things clear up soon.

if it's any consolation, my assessment from other bloggers and myself, is this summer is about the biggest blur of time yet. so in that, you are not alone.

Gina Lee Kim said...

Kelly, I'm so sorry you're experiencing this vertigo thing! Are things any better? Please keep us posted.

And through it all, you're making time to craft some art. Time is such an allusive, fleeting thing. I want my time back! (I say this half laughing, half crying)

lori vliegen said...

bless your heart, i'm so sorry that you've had these extreme challenges with dizziness! i'll be remembering you in my prayers, dear friend, and i hope you start feeling great very soon!! xox, :))

Brittany said...

Kelly, so sorry to hear that you've been having a hard time this summer. Hope it gets better for you soon.

Veronica said...

I hope that fog clears up! All the best :)

Kerri said...

i'm so glad you were able to put all that together and figure out that it's probably the pill making you tired. and i am so sorry about the dizzy spells. hope you can get the medication stuffed worked out! good luck!! :)